Probability Surveys

From extreme values of i.i.d. random fields to extreme eigenvalues of finite-volume Anderson Hamiltonian

Arvydas Astrauskas

Full-text: Open access

Abstract

The aim of this paper is to study asymptotic geometric properties almost surely or/and in probability of extreme order statistics of an i.i.d. random field (potential) indexed by sites of multidimensional lattice cube, the volume of which unboundedly increases. We discuss the following topics: (I) high level exceedances, in particular, clustering of exceedances; (II) decay rate of spacings in comparison with increasing rate of extreme order statistics; (III) minimum of spacings of successive order statistics; (IV) asymptotic behavior of values neighboring to extremes and so on. The conditions of the results are formulated in terms of regular variation (RV) of the cumulative hazard function and its inverse. A relationship between RV classes of the present paper as well as their links to the well-known RV classes (including domains of attraction of max-stable distributions) are discussed.

The asymptotic behavior of functionals (I)–(IV) determines the asymptotic structure of the top eigenvalues and the corresponding eigenfunctions of the large-volume discrete Schrödinger operators with an i.i.d. potential (Anderson Hamiltonian). Thus, another aim of the present paper is to review and comment a recent progress on the extreme value theory for eigenvalues of random Schrödinger operators as well as to provide a clear and rigorous understanding of the relationship between the top eigenvalues and extreme values of i.i.d. random potentials. We also discuss their links to the long-time intermittent behavior of the parabolic problems associated with the Anderson Hamiltonian via spectral representation of solutions.

Article information

Source
Probab. Surveys Volume 13 (2016), 156-244.

Dates
Received: January 2015
First available in Project Euclid: 13 October 2016

Permanent link to this document
https://projecteuclid.org/euclid.ps/1476369041

Digital Object Identifier
doi:10.1214/15-PS252

Mathematical Reviews number (MathSciNet)
MR3556793

Zentralblatt MATH identifier
1350.60046

Subjects
Primary: 60G70: Extreme value theory; extremal processes 60H25: Random operators and equations [See also 47B80] 82B44: Disordered systems (random Ising models, random Schrödinger operators, etc.) 35P05: General topics in linear spectral theory
Secondary: 60F05: Central limit and other weak theorems 60F15: Strong theorems 60G60: Random fields 82C44: Dynamics of disordered systems (random Ising systems, etc.) 35P15: Estimation of eigenvalues, upper and lower bounds 15B52: Random matrices 26A12: Rate of growth of functions, orders of infinity, slowly varying functions [See also 26A48]

Keywords
Extreme value theory Poisson limit theorems extreme order statistics high-level exceedances spacings regular variation Weibull distribution discrete Schrödinger operator Anderson Hamiltonian random potential largest eigenvalues principal eigenvalues localisation parabolic Anderson model intermittency

Citation

Astrauskas, Arvydas. From extreme values of i.i.d. random fields to extreme eigenvalues of finite-volume Anderson Hamiltonian. Probab. Surveys 13 (2016), 156--244. doi:10.1214/15-PS252. https://projecteuclid.org/euclid.ps/1476369041


Export citation

References

  • Adler, R. J., Taylor, J. E.: Random Fields and Geometry. Springer, New York (2007)
  • Aizenman, M., Molchanov, S.: Localization at large disorder and at extreme energies: an elementary derivation. Commun. Math. Phys. 157, 245–278 (1993)
  • Aizenman, M., Schenker, J. H., Friedrich, R. M., Hundertmark, D.: Finite-volume fractional-moment criteria for Anderson localization. Commun. Math. Phys. 224, 219–253 (2001)
  • Anderson, G. W., Guionnet, A., Zeitouni, O.: An introduction to random matrices. Cambridge Studies in Advanced Mathematics, vol. 118. Cambridge University Press, Cambridge (2010)
  • Anderson, P. W.: Absence of diffusion in certain random lattices. Phys. Rev. 109, 1492–1505 (1958)
  • Astrauskas, A.: On high-level exceedances of i.i.d. random fields. Stat. Probab. Letters 52, 271–277 (2001)
  • Astrauskas, A.: On high-level exceedances of Gaussian fields and the spectrum of random Hamiltonians. Acta Appl. Math. 78, 35–42 (2003)
  • Astrauskas, A.: Strong laws for exponential order statistics and spacings. Lithuanian Math. J. 46, 385–397 (2006)
  • Astrauskas, A.: Poisson-type limit theorems for eigenvalues of finite-volume Anderson Hamiltonian. Acta Appl. Math. 96, 3–15 (2007)
  • Astrauskas, A.: Extremal theory for spectrum of random discrete Schrödinger operator. I. Asymptotic expansion formulas. J. Stat. Phys. 131, 867–916 (2008)
  • Astrauskas, A.: Extremal theory for spectrum of random discrete Schrödinger operator. II. Distributions with heavy tails. J. Stat. Phys. 146, 98–117 (2012)
  • Astrauskas, A.: Extremal theory for spectrum of random discrete Schrödinger operator. III. Localization properties. J. Stat. Phys. 150, 889–907 (2013)
  • Astrauskas, A.: Asymptotic expansion formulas for the largest eigenvalues of finite-volume Anderson Hamiltonians with fractional double exponential tails. In preparation (2016)
  • Astrauskas, A., Molchanov, S. A.: Limit theorems for the ground states of the Anderson model. Funkts. Anal. Prilozhen. 26:4, 92–95 (1992); English transl.: Funct. Anal. Appl. 26, 305–307 (1992)
  • Auffinger, A., Ben Arous, G., Péché, S.: Poisson convergence for the largest eigenvalues of heavy tailed random matrices. Ann. Inst. H. Poincaré Probab. Statist. 45, 589–610 (2009)
  • Bai, Z. D., Yin, Y. Q.: Necessary and sufficient conditions for almost sure convergence of the largest eigenvalue of a Wigner matrix. Ann. Probab. 16, 1729–1741 (1988)
  • Benaych-Georges, F., Péché, S.: Localization and delocalization for heavy tailed band matrices. Ann. Inst. H. Poincaré Probab. Statist. 50, 1385–1403 (2014)
  • Bingham, N. H., Goldie, C. M., Teugels, J. L.: Regular Variation. Cambridge University Press, Cambridge (1987)
  • Binswanger, K., Embrechts, P.: Longest runs in coin tossing. Insurance Math. Econom. 15, 139–149 (1994)
  • Biroli, G., Bouchaud, J.-P., Potters, M.: On the top eigenvalue of heavy-tailed random matrices. Europhys. Lett. EPL 78(1), Art 10001, 5 pp (2007)
  • Bishop, M., Wehr, J.: Ground state energy of the one-dimensional discrete random Schrödinger operator with Bernoulli potential. J. Stat. Phys. 147, 529–541 (2012)
  • Biskup, M., Fukushima, R., König, W.: Eigenvalue fluctuations for lattice Anderson Hamiltonians. Preprint arXiv:1406.5268 [math.PR] (2014)
  • Biskup, M., König, W.: Long-time tails in the parabolic Anderson model with bounded potential. Ann. Probab. 29, 636–682 (2001)
  • Biskup, M., König, W.: Eigenvalue order statistics for random Schrödinger operators with doubly-exponential tails. Commun. Math. Phys. 341, 179–218 (2016)
  • Bourgade, P., Erdős, L., Yau, H.-T.: Edge universality of beta ensembles. Commun. Math. Phys. 332, 261–353 (2014)
  • Carmona, R., Klein, A., Martinelli, F.: Anderson localization for Bernoulli and other singular potentials. Commun. Math. Phys. 108, 41–66 (1987)
  • de Haan, L., Ferreira, A.: Extreme Value Theory: An Introduction. Springer, New York (2006)
  • Deheuvels, P.: Strong laws for the $k$th order statistics when $k\leqslant c\log_{2}n$. Probab. Theory Relat. Fields 72, 133–154 (1986)
  • Devroye, L.: Upper and lower class sequences for minimal uniform spacings. Z. Wahrsch. Verw. Gebiete 61, 237–254 (1982)
  • Elgart, A., Krüger, H., Tautenhahn, M., Veselić, I.: Discrete Schrödinger operators with random alloy-type potential. In: Benguria, R., Friedman, E., Mantoiu, M. (eds.), Spectral Analysis of Quantum Hamiltonians, Operator Theory: Advances and Applications, vol. 224, pp. 107–131. Springer, Basel (2012)
  • Embrechts, P., Kluppelberg, C., Mikosch, T.: Modelling Extremal Events for Insurance and Finance. Springer, Berlin (1997)
  • Erdős, L., Knowles, A., Yau, H.-T., Yin, J.: Spectral statistics of Erdős-Rényi graphs I: Local semicircle law. Ann. Probab. 41, 2279–2375 (2013a)
  • Erdős, L., Knowles, A., Yau, H.-T., Yin, J.: Delocalization and diffusion profile for random band matrices. Commun. Math. Phys. 323, 367–416 (2013b)
  • Fiodorov, A., Muirhead, S.: Complete localisation and exponential shape of the parabolic Anderson model with Weibull potential field. Electron. J. Probab. 19, no. 58, 1–27 (2014)
  • Fröhlich, J., Martinelli, F., Scoppola, E., Spencer, T.: Constructive proof of localization in the Anderson tight binding model. Commun. Math. Phys. 101, 21–46 (1985)
  • Fröhlich, J., Spencer, T.: Absence of diffusion in the Anderson tight binding model for large disorder or low energy. Commun. Math. Phys. 88, 151–184 (1983)
  • Gärtner, J., den Hollander, F.: Correlation structure of intermittency in the parabolic Anderson model. Probab. Theory Relat. Fields 114, 1–54 (1999)
  • Gärtner, J., König, W., Molchanov, S. A.: Almost sure asymptotics for the continuous parabolic Anderson model. Probab. Theory Relat. Fields 118, 547–573 (2000)
  • Gärtner, J., König, W., Molchanov, S.: Geometric characterization of intermittency in the parabolic Anderson model. Ann. Probab. 35, 439–499 (2007)
  • Gärtner, J., Molchanov, S. A.: Parabolic problems for the Anderson model. I. Intermittency and related topics. Commun. Math. Phys. 132, 613–655 (1990)
  • Gärtner, J., Molchanov, S. A.: Parabolic problems for the Anderson model. II. Second-order asymptotics and structure of high peaks. Probab. Theory Relat. Fields 111, 17–55 (1998)
  • Germinet, F., Klopp, F.: Enhanced Wegner and Minami estimates and eigenvalue statistics of random Anderson models at spectral edges. Ann. H. Poincaré 14, 1263–1285 (2013)
  • Germinet, F., Klopp, F.: Spectral statistics for random Schrödinger operators in the localized regime. J. Europ. Math. Soc. 16:9, 1967–2031 (2014)
  • Götze, F., Naumov, A., Tikhomirov, A. N.: Local semicircle law under moment conditions. Part II: Localization and delocalization. Preprint arXiv:1511.00862v2 [math.PR] (2015)
  • Grenkova, L. N., Molchanov, S. A., Sudarev, Yu. N.: On the basic states of one-dimensional disordered structures. Commun. Math. Phys. 90, 101–124 (1983).
  • Grenkova, L. N., Molchanov, S. A., Sudarev, Yu. N.: The structure of the edge of the multidimensional Anderson model spectrum. Teoret. Mat. Fiz. 85:1, 32–40 (1990); English transl.: Theor. Math. Phys. 85:1, 1033–1039 (1990)
  • van der Hofstad, R., König, W., Mörters, P.: The universality classes in the parabolic Anderson model. Commun. Math. Phys. 267, 307–353 (2006)
  • van der Hofstad, R., Mörters, P., Sidorova, N.: Weak and almost sure limits for the parabolic Anderson model with heavy-tailed potential. Ann. Appl. Prob. 18, 2450-2494 (2008)
  • Hundertmark, D.: A short introduction to Anderson localization. In: Analysis and stochastics of growth processes and interface models, pp. 194–218. Oxford Univ. Press, Oxford (2008)
  • Killip, R., Nakano, F.: Eigenfunction statistics in the localized Anderson model. Ann. H. Poincaré 8, 27–36 (2007)
  • Kirsch, W.: An invitation to random Schrödinger operator. In: Random Schrödinger operators, Panor. Synthéses, vol. 25, pp. 1–119. Soc. Math. France, Paris (2008)
  • Kirsch, W., Metzger, B.: The integrated density of states for random Schrödinger operators. In: Spectral theory and mathematical physics: a Festschrift in honor of Barry Simon’s 60th birthday, Proc. Sympos. Pure Math., vol. 76, pp. 649–696. Amer. Math. Soc., Providence (2007)
  • Klopp, F.: Band edge behavior of the integrated density of states of random Jacobi matrices in dimension 1. J. Stat. Phys. 90, 927–947 (1998)
  • Klopp, F.: Precise high energy asymptotics for the integrated density of states of an unbounded random Jacobi matrix. Rev. Math. Phys. 12(4), 575–620 (2000)
  • Klopp, F.: Decorrelation estimates for the eigenlevels of the discrete Anderson model in the localized regime. Commun. Math. Phys. 303, 233–260 (2011)
  • König, W.: The Parabolic Anderson Model. Birkhäuser, Basel (2016)
  • König, W., Lacoin, H., Mörters, P., Sidorova, N.: A two cities theorem for the parabolic Anderson model. Ann. Probab. 37, 347–392 (2009)
  • Lankaster, P.: Theory of Matrices. Academic Press, London (1969)
  • Leadbetter, M. R., Lindgren, G., Rootzén, H.: Extremes and Related Properties of Random Sequences and Processes. Springer, New York (1983)
  • Lee, J. O., Yin, J.: A necessary and sufficient condition for edge universality of Wigner matrices. Duke Math. J. 163(1), 117–173 (2014)
  • Mehta, M. L.: Random Matrices, 3rd ed. Elsevier/Academic Press, Amsterdam (2004)
  • Minami, N.: Local fluctuation of the spectrum of a multidimensional Anderson tight binding model. Commun. Math. Phys. 177, 709–725 (1996)
  • Minami, N.: Theory of point processes and some basic notions in energy level statistics. In: Probability and Mathematical Physics. CRM Proceedings and Lecture Notes, vol. 42, pp. 353–398. Amer. Math. Soc., Providence (2007)
  • Molchanov, S.: The local structure of the spectrum of the one-dimensional Schrödinger operator. Commun. Math. Phys. 78, 429–446 (1981)
  • Molchanov, S. A.: Lectures on random media. In: Lectures on Probability Theory, Ecole d’Eté de Probabilités de Saint-Flour XXII-1992. Lect. Notes in Math., vol. 1581, pp. 242–411. Springer, Berlin (1994)
  • Molchanov, S., Vainberg, B.: Scattering on the system of the sparse bumps: multidimensional case.Applicable Analysis 71, 167–185 (1998)
  • Molchanov, S., Vainberg, B.: Spectrum of multidimensional Schrödinger operators with sparse potentials. In: Santosa, F., Stakgold, I. (eds.) Analytical and Computational Methods in Scattering and Applied Mathematics, pp. 231–253. Chapman and Hall/CRC (2000)
  • Molchanov, S., Zhang, H.: The parabolic Anderson model with long range basic Hamiltonian and Weibull type random potential. In: Deuschel, J.-D., Gentz, B., König, W., von Renesse, M., Scheutzow, M., Schmock, U. (eds.) Probability in Complex Physical Systems, In Honour of Erwin Bolthausen and Jürgen Gärtner, Springer Proceedings in Mathematics, vol. 11, pp. 13–31. Springer, Heidelberg (2012)
  • Muirhead, S., Pymar, R.: Localization in the Bouchaud-Anderson model. Preprint arXiv: 1411.4032v2 [math.PR] (2014)
  • Pastur, L., Figotin, A.: Spectra of Random and Almost-Periodic Operators. Springer, Berlin (1992)
  • Resnick, S. I.: Extreme Values, Regular Variation, and Point Processes. Springer, Berlin (1987)
  • Shorack, G. R., Wellner, J. A.: Empirical Processes with Applications to Statistics. Wiley, New York (1986)
  • Sidorova, N., Twarowski, A.: Localisation and ageing in the parabolic Anderson model with Weibull potential. Ann. Probab. 42, 1666–1698 (2014)
  • Simon, B., Wolff, T.: Singular continuous spectra under rank one perturbations and localization for random Hamiltonians. Commun. Pure Appl. Math. 39, 75–90 (1986)
  • Sodin, S.: The spectral edge of some random band matrices. Annals of Mathematics 172, 2223–2251 (2010)
  • Soshnikov, A.: Universality at the edge of the spectrum in Wigner random matrices. Commun. Math. Phys. 207, 697–733 (1999)
  • Soshnikov, A.: Poisson statistics for the largest eigenvalues of Wigner random matrices with heavy tails. Elect. Commun. Probab. 9, 82–91 (2004)
  • Spencer, T.: Random banded and sparse matrices (Chapter 23). In: Akemann, G., Baik, J., Di Francesco, P. (eds.) Oxford Handbook on Random Matrix Theory. Oxford University Press, Oxford (2011)
  • Stolz, G.: An introduction to the mathematics of Anderson localization. Contemp. Math. 552, 71–108 (2011)
  • Sznitman, A.-S.: Brownian Motion, Obstacles and Random Media. Springer, Berlin (1998)
  • Tao, T., Vu, V.: Random matrices: Universality of local eigenvalue statistics up to the edge. Commun. Math. Phys. 298, 549–572 (2010)
  • Tao, T., Vu, V.: Random matrices: the universality phenomenon for Wigner ensembles. In: Modern aspects of random matrix theory, Proc. Sympos. Appl. Math., vol. 72, pp. 121–172. Amer. Math. Soc., Providence (2014)
  • Tautenhahn, M., Veselić, I.: Discrete alloy-type models: regularity of distributions and recent results. Markov Process. Related Fields 21, 823–846 (2015)
  • Vu, V., Wang, K.: Random weighted projections, random quadratic forms and random eigenvectors. Random Struct. Alg. 47, 792–821 (2015)
  • Wellner, J. A.: Limit theorems for the ratio of the empirical distribution function to the true distribution function. Z. Wahrsch. Verw. Gebiete 45, 73–88 (1978)